Illinois, 2024Flooding and Damaging Winds in Illinois, August 1, 2024
August 1, 2024 · NWS PAH · 12 events in 5 counties and zones
A robust squall line swept through the I-64 corridor of Southern Illinois during the early afternoon hours on the 1st. Numerous wind damage reports were received, primarily in Wayne, Hamilton, and White Counties with many trees and powerlines damaged along with several farm structures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $232,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A robust squall line swept through the I-64 corridor of Southern Illinois during the early afternoon hours on the 1st. Numerous wind damage reports were received, primarily in Wayne, Hamilton, and White Counties with many trees and powerlines damaged along with several farm structures. Utility data indicated that roughly half of Wayne County lost power with this storm line. MLCAPE values were approximately 3000 J/kg, DCAPE around 1000 J/kg, and effective bulk shear was 30 kts. Scattered showers and storms continued through the evening and overnight as a cold front moved through during the night, with storm activity in the later convection remaining sub-severe in Southern Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 5:36 AM CST, 5 hours 38 minutes earlier. Its key messages:
- Dangerous heat and humidity levels will continue through the afternoon.
- Scattered to numerous thunderstorms are forecast today. Several of these storms may be strong to severe this afternoon.
- Following the passage of the cold front, drier and slightly less hot/humid conditions will arrive this weekend into early next week.
Area forecast discussion, Aug 1, 5:36 AM CST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 AM CDT Thu Aug 1 2024
.KEY MESSAGES...
- Dangerous heat and humidity levels will continue through the
afternoon.
- Scattered to numerous thunderstorms are forecast today.
Several of these storms may be strong to severe this
afternoon.
- Following the passage of the cold front, drier and slightly
less hot/humid conditions will arrive this weekend into early
next week.
&&
.DISCUSSION...
Issued at 259 AM CDT Thu Aug 1 2024
Latest IR imagery/radar mosaic shows a decaying MCS moving
across Missouri and Illinois this morning. This activity should
continue to wane through the early am, although an uptick in
lightning has been observed across central Illinois. Cloud cover
will gradually increase from the west this morning which does
add some uncertainty to high temperature forecasts today.
Assuming cloud cover doesn't stick around through the day, highs
should climb into the mid 90's. This combined with dewpoints in
the mid to upper 70's will bring heat indices well above 100
degrees this afternoon. For now will not be making changes to
the current heat advisory or excessive heat warning but trends
will be monitored.
Aloft, a mid level shortwave will move from the Midwest and
into the Ohio Valley by Friday. Daytime heating across a moist
airmass will support strong destabilization by the afternoon
hours. One or more remnant outflow boundaries will likely
interact with this environment supporting scattered to numerous
showers and storms. A cold front will push southeast into the
region as well maintaining this convection into the overnight
hours. The approaching shortwave aloft will aid in increasing
deep layer shear to support storm organization. Confidence in
strong to severe storms continues to increase especially across
the northern half of the PAH CWA including much of western
Kentucky, southern Illinois, and southwest Indiana. Damaging
winds remains the greater threat with any strong to severe
storms, but isolated large hail and tornadoes are possible.
The front pushes through the area on Friday. PoPs overall will
be on the decrease, although with the shortwave just to the
north, cooler mid level air may yield an isolated shower or
storm across southwest Indiana, and the Pennyrile Friday and
Saturday afternoon. Near normal temperatures will slowly rise to
slightly above over the weekend. Ridging returns by next week
bringing increasing temperatures and dry weather.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 627 AM CDT Thu Aug 1 2024
Clouds associated with an decayed MCS will continue to move
through this morning. Main forecast challenge will be timing of
TSRA this afternoon. Highest confidence in this occurring is at
MVN/PAH/EVV/OWB. CIGS/Visb restrictions are expected near
TSRA. Additional SHRA/TSRA are possible overnight, although
confidence is still low. Winds from the SW around 10 knots are
expected this afternoon, lowering to 5-10 knots tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT this evening for ILZ075-
080>094.
Heat Advisory until 8 PM CDT this evening for ILZ076>078.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ076-
086-087-100-107>112-114.
IN...Excessive Heat Warning until 8 PM CDT this evening for INZ085-
086.
Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for
INZ081-082-087-088.
KY...Excessive Heat Warning until 8 PM CDT this evening for
KYZ001>018.
Heat Advisory until 8 PM CDT this evening for KYZ019>022.
&&
DISCUSSION...AD
AVIATION...ADHazardous weather outlook, Aug 1, 2:24 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CDT Thu Aug 1 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CDT Thu Aug 1 2024 /424 AM EDT Thu Aug 1 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Dangerous heat and humidity will continue through the afternoon
across the region. Refer to the Excessive Heat Warning and Heat
Advisory for details.
Scattered to numerous thunderstorms are expected this afternoon
and evening. A few of these may be severe, especially across
southwest Indiana, southern Illinois, and western Kentucky.
Damaging winds is the main hazard, but large hail and tornadoes
are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Much of the weekend will be dry with temperatures returning to
above normal by next week. Afternoon heat index values could top
out from 100 to 105 degrees Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters should stay abreast of the latest forecasts and updates
in case their activation is requested later today or tonight.
Thunderstorm Wind, Wayne
- When
- August 1, 11:14 AM CST
- Where
- Wayne County, 0.21 mi E of Rinard
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 38.571, -88.466
Power lines and a power pole were downed in Rinard as a thunderstorm line surged eastward through northern Wayne County.
Flood, Jefferson
- When
- August 1, 11:15 AM CST to 12:30 PM CST
- Where
- Jefferson County, 1.67 mi WNW of Mt Vernon to 0.49 mi WSW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.325, -88.930
Minor street flooding occurred in Mount Vernon as a quick inch of rainfall, based on radar estimates, fell within an hour.
Thunderstorm Wind, Wayne
- When
- August 1, 11:39 AM CST to 11:43 AM CST
- Where
- Wayne County, 0.27 mi NNW of Mayberry to 1.77 mi ESE of Mayberry
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -88.551
Two large barns were destroyed, one in the Mayberry area and one south of I-64 east of Gammon Curve. Several locations had large trees broken off.
Thunderstorm Wind, Wayne
- When
- August 1, 11:47 AM CST
- Where
- Wayne County, 4.1 mi W of Barnhill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.271, -88.445
Large tree limbs were downed as a line of thunderstorms swept through Wayne County.
Thunderstorm Wind, White
- When
- August 1, 11:52 AM CST
- Where
- White County, 0.5 mi WSW of Mill Shoals
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 38.247, -88.358
A surging line of storms brought down trees and broke large tree limbs west of Mill Shoals.
Thunderstorm Wind, Hamilton
- When
- August 1, 11:57 AM CST to 12:06 PM CST
- Where
- Hamilton County, 1.1 mi SSE of Blairsville to 1.17 mi ESE of Bungay
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $90,000
- Reported by
- Emergency Manager
- Coordinates
- 38.155, -88.463
A powerful line of storms surged southeastward through northeastern Hamilton County causing extensive damage. Large sections of metal roofing from a long farm building blew off at County Rd 1300 E, while a smaller metal roof section blew off at County Rd 1700 N/County Rd 1440 E. A row of 10 power lines snapped on Blairsville Rd/County Rd 1800 N. West of Bungay, several trees were blown down in a diverging pattern. On County Rd 1800 N, southeast of Bungay, a large section of roofing was removed from a farm building with a side wall fallen over and an irrigation system was damaged.
Thunderstorm Wind, White
- When
- August 1, 12:02 PM CST
- Where
- White County, 0.54 mi E of Burnt Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.250, -88.260
Tree limbs were downed by thunderstorm winds as a storm line moved along the I-64 corridor.
Thunderstorm Wind, White
- When
- August 1, 12:05 PM CST to 12:08 PM CST
- Where
- White County, 1.09 mi W of Springerton to 0.25 mi W of Springerton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.180, -88.370
As the surging storm line crossed into White County, several power poles on the east side of the county line fell or snapped. Other power poles were leaning.
Flood, Wayne
- When
- August 1, 12:10 PM CST to 2:15 PM CST
- Where
- Wayne County, 2.24 mi S of Rinard to 1.42 mi SE of Boyleston
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.538, -88.474
Minor street flooding and creek overflows were reported near Cisne and Fairfield. Rainfall rates were on the order of 1-1.5 inches within an hour.
Thunderstorm Wind, White
- When
- August 1, 12:15 PM CST to 12:19 PM CST
- Where
- White County, 1.42 mi WNW of Enfield to 0.48 mi SSE of Enfield
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.111, -88.352
A surging storm line moved through Enfield causing wind damage. The top of an elevator grain bin was peeled back. A camper awning was damaged. A large tree was blown down onto a house and minor tree damage occurred throughout the town.
Thunderstorm Wind, Wabash
- When
- August 1, 12:22 PM CST
- Where
- Wabash County, Mt Carmel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -87.770
Wind gusts estimated to 60 mph occurred in Mount Carmel as the storm line surged through Wabash County.
Thunderstorm Wind, White
- When
- August 1, 12:31 PM CST
- Where
- White County, 0.54 mi W of Norris City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.980, -88.330
As a thunderstorm line swept through Norris City, several trees were downed including one that fell onto a house causing considerable damage to the structure. Sections of fencing were also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209132, 1209187, 1209147, 1209189, 1209192, 1209193, 1209217, 1209201, 1209140, 1209199, 1209198, 1209241.